Maryland, 2025

Damaging Wind in Maryland, April 3, 2025

April 3, 2025 · NWS LWX · 1 event in 1 county or zone

A line of severe thunderstorms moved into far western Maryland before weakening during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A line of severe thunderstorms moved into far western Maryland before weakening during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 3, 2:58 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 3, 2:58 AM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
358 AM EDT Thu Apr 3 2025

.SYNOPSIS...
A warm front lifts north of the area today as a cold front
approaches from the west. The cold front will slowly move
through the area tonight before stalling to the south Friday
night.The frontal boundary lifts through the mid-atlantic on
Saturday, ahead of another cold front moving through on Sunday.
High pressure builds overhead next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A warm front lifting north of the area today combined with
southerly flow from high pressure offshore, will lead to plenty
of warm and moist air in the forecast area. Additionally, a
cold front approaching from the west will create an environment
conducive to rain showers and possible severe thunderstorms.
Moderate CAPE, strong shear, and the frontal boundary
approaching during peak heating lead to possible strong to
severe thunderstorms. That being said, model soundings show
looping hodographs, due to wind shear,which may suppress
updraft development.Showers and a few thunderstorms continue
this evening and into the overnight as the cold front moves
through the forecast area.

High temperatures will be in the 70s to low 80s for most with
those at higher elevations staying in the upper 60s. Tonight,
low temperatures will be in the 50s to 60s across the area.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A frontal boundary stalls south of the area on Friday, before
lifting through the forecast area as a warm front on Saturday.
With the frontal boundary nearby, daily shower and thunderstorm
chances are expected.

Due to the frontal boundary moving through the area Friday and
Saturday, there will likely be a large spread in temperatures
both days. There is still uncertainty regarding the temperature
forecast due to uncertainty on specific timing and location of
the frontal passage. For Friday, high temperatures will range
from low 60s along the MD/PA border to mid 80s in central VA. A
similar pattern continues on Saturday with high temperatures
ranging from low 60s to mid 80s from NE to SW across the area.
Overnight low temperatures will be in the 50s to 60s both
nights.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
While low pressure will be moving, the associated cold front will
trail to the southwest, slowly dropping through the Mid Atlantic.
Showers are likely, but some thunderstorms could also develop
depending on the amount of instability. While there is some
uncertainty on the amount of heating that will take place before
rain arrives, most areas should be in the 70s, with lower 80s
possible. The cold front should be southeast of the area by Monday
morning, but the lagging upper trough axis may cause some showers to
linger. Highs Monday fall back into the 50s and 60s.

Another trough will dig into the Great Lakes early next week,
sending a secondary cold front through the area Monday night into
Tuesday morning. Shower coverage may be limited with this front,
except in the upslope region of the Alleghenies, where snow is
possible. High pressure of Canadian origin will build into the area
behind this front as long wave troughing develops across eastern
North America. Tuesday will be windy with temperatures up to 15
degrees below normal. Many areas will likely drop below freezing
Tuesday night. As the high builds overhead Wednesday, winds will
lighten and temperatures will start to rebound.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Southerly winds this morning will user in moisture, leading to
low ceilings and flight restrictions. MVFR to IFR CIGs are
expected across the terminals through this morning. Rain showers
are possible, mainly at KMRB and KCHO, this morning before
showers and thunderstorms impact all terminals this afternoon. A
cold front moving through the forecast area will allow showers
and thunderstorms to continue overnight with sub-VFR conditions
expected. Southerly winds this morning shift to southwesterly in
the afternoon, gusting to 25 knots.

Rain showers continue on Friday with MVFR ceilings possible
across all terminals. Light winds are expected. MVFR conditions
are possible at KMRB, KMTN and KBWI with nearby rain showers
Saturday into Saturday evening.VFR conditions are expected at
KIAD, KDCA, and KCHO. Winds southeast becoming south 5 to 10
knots gusts 15 knots.

Sub-VFR ceilings may develop Sunday as a cold front drops into the
area. Showers are likely and there may be a few thunderstorms. Prior
to the front, southwest winds could gust to 25 kt before shifting to
the N/NW with its passage. It's possible low ceilings linger into
Monday until winds become more westerly.

&&

.MARINE...
Southerly winds this morning shift to southwesterly in the
afternoon. SCA conditions continue through this evening before
winds diminish overnight. Showers and thunderstorms moving
across the waters this afternoon and into the overnight, may
require SMWs.

Shower and thunderstorm chances continue Friday and Saturday as a
frontal boundary remains nearby. Winds are expected to stay
below SCA criteria, although SMWs are possible during storms.

SCA conditions are likely Sunday in southwest flow as well as in
northwest flow behind a cold front Sunday night. Showers and a few
thunderstorms are expected with the front. Winds may lighten for a
time Monday before strengthening again Monday night with a secondary
frontal passage.

&&

.TIDES/COASTAL FLOODING...
Southerly winds are piling water anomalies around 1 foot above
normal throughout the bay. Annapolis, Havre De Grace, and Washington
SW Waterfront will be closest to minor flood stage this morning,
although all are forecast to remain below at this time. Water levels
should gradually drop over the next couple days as a front causes
shifting winds.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 6 PM EDT this evening for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ530>543.

&&

SYNOPSIS...AVS
NEAR TERM...AVS
SHORT TERM...AVS
LONG TERM...ADS
AVIATION...AVS/ADS
MARINE...AVS/ADS
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Apr 3, 4:07 AM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
507 AM EDT Thu Apr 3 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-040915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
507 AM EDT Thu Apr 3 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A few severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-040915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
507 AM EDT Thu Apr 3 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A few severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-040915-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
507 AM EDT Thu Apr 3 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A few severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

The radar

The Pittsburgh radar (KPBZ), 128 km away, was scanning. The volume nearest the first event began at 10:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
April 3, 5:50 AM EST
Where
Garrett County, 2.92 mi W of Hoyes Run
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.532, -79.475

A couple of trees blew down on Cranesville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233795.